Alert archive / California / High Wind Warnings in 2023
High Wind Warning 8, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Mar 8, 2023, 12:45 PM PST for Siskiyou County, California. It took effect at Mar 9, 2023, 1:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2023, 12:45 PM PST (20:45 UTC)
- In effect from
- Mar 9, 2023, 1:00 PM PST
- Expired
- Mar 10, 2023, 1:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 432 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS76 KMFR 082045 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1245 PM PST Wed Mar 8 2023 CAZ085-ORZ030-031-082145- /O.CAN.KMFR.HW.A.0007.230310T0300Z-230311T0300Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1245 PM PST Wed Mar 8 2023 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch has been upgraded and rolled into a Winter Storm Warning. Hazardous conditions are still expected. See the Winter Weather Message for more details. $$ CAZ081-091200- /O.UPG.KMFR.HW.A.0007.230309T2100Z-230311T0000Z/ /O.NEW.KMFR.HW.W.0008.230309T2100Z-230310T2100Z/ Central Siskiyou County- 1245 PM PST Wed Mar 8 2023 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THURSDAY TO 1 PM PST FRIDAY... * WHAT...South winds 35 to 45 mph with gusts up to 70 mph expected. Periods of blowing snow are possible. * WHERE...The Shasta Valley, including Weed, Montague, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM Thursday to 1 PM PST Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Lower visibilities are possible due to blowing snow. Loose and unsecured objects may be damaged or lost. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ026-091200- /O.NEW.KMFR.WI.Y.0010.230309T2100Z-230311T0300Z/ Jackson County- Including the cities of Medford and Ashland 1245 PM PST Wed Mar 8 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 PM PST FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Southeastern Jackson County, including Ashland, Phoenix, Talent, and portions of Interstate 5 and Highway 140. * WHEN...From 1 PM Thursday to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
339 WWUS76 KMFR 091057 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 257 AM PST Thu Mar 9 2023 CAZ081-100100- /O.CON.KMFR.HW.W.0008.230309T2100Z-230310T2100Z/ Central Siskiyou County- 257 AM PST Thu Mar 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM PST FRIDAY... * WHAT...South winds 35 to 45 mph with gusts up to 70 mph expected. Periods of blowing snow are possible. * WHERE...The Shasta Valley, including Weed, Montague, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM Thursday to 1 PM PST Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ026-100100- /O.CON.KMFR.WI.Y.0010.230309T2100Z-230311T0300Z/ Jackson County- Including the cities of Medford and Ashland 257 AM PST Thu Mar 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southeastern Jackson County, including Ashland, Phoenix, Talent, and portions of Interstate 5 and Highway 140. * WHEN...From 1 PM Thursday to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
493 WWUS76 KMFR 092112 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 112 PM PST Thu Mar 9 2023 CAZ081-101200- /O.CON.KMFR.HW.W.0008.000000T0000Z-230310T2100Z/ Central Siskiyou County- 112 PM PST Thu Mar 9 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST FRIDAY... * WHAT...South winds 35 to 45 mph with gusts up to 70 mph expected. Periods of blowing snow are possible. * WHERE...The Shasta Valley, including Weed, Montague, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM Thursday to 1 PM PST Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ026-101200- /O.CON.KMFR.WI.Y.0010.000000T0000Z-230311T0300Z/ Jackson County- Including the cities of Medford and Ashland 112 PM PST Thu Mar 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southeastern Jackson County, including Ashland, Phoenix, Talent, and portions of Interstate 5 and Highway 140. * WHEN...From 1 PM Thursday to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
444 WWUS76 KMFR 101133 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 333 AM PST Fri Mar 10 2023 CAZ081-102100- /O.CON.KMFR.HW.W.0008.000000T0000Z-230310T2100Z/ Central Siskiyou County- 333 AM PST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...South winds 35 to 45 mph with gusts up to 70 mph expected. Periods of blowing snow are possible. * WHERE...The Shasta Valley, including Weed, Montague, and portions of Interstate 5 and Highway 97. * WHEN...From 1 PM Thursday to 1 PM PST Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ026-110000- /O.CON.KMFR.WI.Y.0010.000000T0000Z-230311T0300Z/ Jackson County- Including the cities of Medford and Ashland 333 AM PST Fri Mar 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Southeastern Jackson County, including Ashland, Phoenix, Talent, and portions of Interstate 5 and Highway 140. * WHEN...From 1 PM Thursday to 7 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
698 WWUS76 KMFR 102057 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1257 PM PST Fri Mar 10 2023 CAZ081-102200- /O.EXP.KMFR.HW.W.0008.000000T0000Z-230310T2100Z/ Central Siskiyou County- 1257 PM PST Fri Mar 10 2023 ...HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON... Winds will continue to diminish through the afternoon. $$ ORZ026-102200- /O.EXT.KMFR.WI.Y.0010.000000T0000Z-230310T2100Z/ Jackson County- Including the cities of Medford and Ashland 1257 PM PST Fri Mar 10 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... Winds will continue to diminish through the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:04 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 8, 10:04 AM PST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1004 AM PST Wed Mar 8 2023
.UPDATE...The AVIATION discussion has been updated. -Spilde
&&
.AVIATION...08/18Z TAFs...IFR conditions lasted until an hour or so
ago at Roseburg and are still impacting the terminal at Medford, but
expect these to lift to MVFR or better in the next hour or so as the
atmosphere destabilizes again. This will bring mostly a mix of
MVFR/VFR to the area this afternoon with areas of higher terrain
obscured and showers, though showers will be less numerous than
recent days. Snow levels are expected to rise to around 2000 feet
this afternoon, but snow pellets and/or graupel could be mixed in
with any of the showers down to around 500 feet. A break is expected
later tonight with mainly VFR, but patchy valley IFR possible. Upper
level winds will increase along the coast and eventually just inland
this evening and overnight. With mostly light surface winds, there
is the potential for low-level wind shear at North Bend and
Roseburg into Thursday morning. -Spilde
&&
.MARINE...Updated 800 AM Wednesday, March 8, 2023...Low pressure
will bring showers and brief gusty winds at times today, but winds
generally remain sub-advisory with a brief period of calmer seas
this morning. Conditions deteriorate rapidly early this evening as a
strong low brings south gales and very steep and high seas tonight
through Thursday night. Seas will likely remain high and very steep
behind the front Friday, while the next front approaches. Winds on
Friday are forecast at advisory strength, but a minority of models
do indicate gales. Briefly improving conditions are likely Saturday
ahead of the next front on Saturday night or Sunday. -DW/CSP
&&
.PREV DISCUSSION.../Issued 847 AM PST Wed Mar 8 2023/
UPDATE...Made a small update to the forecast adding some areas
fog through 10 AM that are reducing visibilities to between a
half and quarter mile in the Phoenix/Medford and Grants Pass
areas. A stratus deck around 300 feet has also formed in the
Umpqua basin that is causing some foggy conditions along roads
leading away from the basin floor. So far, no fog in the Illinois
or Coquille Valley.
-Miles
DISCUSSION...The heaviest snow showers are over the Cascades and
spreading across the east side. On the road cameras this is
showing roads becoming snow covered or limited visibility due to
heavy snowfall rates.
The first of the winter weather headlines to come down is the
advisory in the Shasta Valley. This is likely to be followed by
the rest of the headlines at 10AM. This won't be the end of the
snow in the region. Shower activity will persist this afternoon as
the current wave departs and another area of low pressure drops
out of the Arctic and parks itself offshore of the PNW.
Temperatures along the S. Oregon coastline where we had some
concern about frost/freeze so far tonight have remained above
freezing in our observations. Temperatures currently range between
34 and 37 degrees. This would imply some frost is possible for
locations well sheltered but, winds aren't totally calm and shower
activity remains ongoing. This would suggest there is enough
turbulence to stall frost formation for all but the most well
sheltered areas. Some of these showers may become intense enough
along the coast to produce a few lightning strikes too once the
sun warms things up this afternoon.
Despite my choice of words in 'warm' -everything is relative to
the cold of the night and to the East Side of the Cascades- we are
forecasting a few cold temperature related records on Wednesday
to be challenged. The low-maximum record temperatures at Alturas
(30 degrees in 2002), Mt. Shasta City (33 degrees in 1999), and
Medford (43 degrees in 2006) are forecast to tie or be within a
degree of the records.
Temperatures are expected to remain cool enough through the
afternoon that as snow showers increase in SW upslope flow at Mt.
Shasta this evening, there could be impactful accumulations from
Mt. Shasta City south on the roads. Amounts from 10PM onward range
from 2.5" to 5", which would meet advisory criteria. Given the
current headline, the break this afternoon, and a more potent
system to follow Thursday, we will not be issuing a headline on
this shift for this period of snow. Be on the lookout for a short
notice advisory in the afternoon update if models continue to show
the shower activity tonight.
Thursday morning that area of low pressure compresses and focuses
the energy within it along a corridor of moisture originating
from the tropics. This atmospheric river (AR) will have
significant impacts to our south, as we remain on the northern
edge. Being on the north side will yield a mix of hazards and
reduce the damage to the snowpack. The hazards include snow,
winds, and potential flooding.
The afternoon shift put out high wind watches yesterday and those
still remain. Tonight, winter storm watches have been put out for
the initial AR. More detail on the snow concern can be found in
the watch text product (WSWMFR). Then that leaves the flooding
potential. Both mainstem, small stream, and areal flooding will be
possible. The two mainstem rivers that are forecast to reach
action stage by the NW River Forecast Center, are the S. Fork of
the Coquille at Powers and Myrtle Point, then downstream for the
Coquille at Coquille, and Deer Creek at Roseburg. These rivers are
forecast to reach action stage at this weekend.
Some added detail on what is driving the flooding potential is
below-
The snowpack is well above normal, ranging from an inch or
two only a few hundred feet above the valley floors up to above
120 inches in the mountains. At Crater Lake, the depth is 23
inches above the average (as of March 7th). The snow water
equivalent is a little closer to normal at 100 to 110 percent
because the snow has been drier than we are used to observing.
This is important because the incoming rain on snow is of concern
for one, degrading our snowpack, and two, causing some flooding
concerns as it melts. The dry snow is also cold though and as
discussed before, we remain cold right up to this AR's arrival.
This cold snowpack will also help prevent a rapid and widespread
melt-off.
When snow levels lift to 4000 to 5000 feet Thursday night, the
highest snow levels are forecast over the coast range and Siskiyou
County. This means that there will be rain falling on the low to
mid-elevation snow. This could lead to rapid snow melt causing
small stream flooding and standing water. This is especially true
for the second AR sweeping through on Sunday because as described
above our current snowpack will offer some initial resistance.
The Sunday AR still varies in timing but, it is well agreed upon
to occur. The highest snow levels are forecast to be 5000 to 6000
feet. And this will double the rain total in the coast range at 5
to 7 inches (liquid) from Sunday into Tuesday. While the threat
of small stream flooding may be present as both systems pass
through the first system has a lower chance as it may serve more
to warm up the snowpack. Whereas the second system brings heavier
rainfall, will be a bit warmer, and could tap into the inch or two
of latent water existing in the snow pack. This combination is
more likely to cause more widespread impacts from standing water
and small stream flooding.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Thursday afternoon through Friday
afternoon for ORZ029>031.
High Wind Watch from Thursday evening through Friday evening for
ORZ030-031.
Winter Storm Warning until 10 AM PST this morning above 1500
feet for ORZ022.
Winter Weather Advisory until 10 AM PST this morning above 500
feet for ORZ022.
Winter Weather Advisory until 10 AM PST this morning above 1500
feet for ORZ023-026.
Winter Storm Warning until 10 AM PST this morning for ORZ024.
Winter Weather Advisory until 10 AM PST this morning for ORZ024.
Winter Storm Watch from Thursday afternoon through Friday
afternoon for ORZ027-028.
CA...Winter Storm Warning until 10 AM PST this morning for CAZ080.
Winter Weather Advisory until 10 AM PST this morning for CAZ080.
Winter Storm Watch from Thursday morning through Friday
afternoon above 4000 feet for CAZ080.
High Wind Watch from Thursday afternoon through Friday afternoon
for CAZ081.
Winter Storm Warning until 10 AM PST this morning for CAZ082-
083.
Winter Storm Watch from Thursday morning through late Thursday
night for CAZ082-083.
Winter Weather Advisory until 10 AM PST this morning for CAZ085.
Winter Storm Watch from Thursday afternoon through Friday
afternoon for CAZ085.
High Wind Watch from Thursday evening through Friday evening for
CAZ085.
PACIFIC COASTAL WATERS...Small Craft Advisory from 4 PM this
afternoon to 1 AM PST Thursday for PZZ350-356-370-376.
Gale Warning from 1 AM Thursday to 4 AM PST Friday for PZZ350-
356-370-376.
&&
MAS/MAS/MASIn the hours before
Local storm report, Mar 8, 6:45 AM PST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
645 AM PST WED MAR 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 2 SSW OBRIEN 42.05N 123.71W
03/08/2023 M7.0 INCH JOSEPHINE OR TRAINED SPOTTER
AMOUNT FROM 700 PM TO 630 AM. 10 INCHES IN
THE PAST 24 HOURS. STATION ELEVATION: 1526
FT.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:49 AM PST | Winter Storm Watch | MFR | Modoc, Siskiyou | 10 hr |
| Mar 8, 1:21 PM PST | Winter Storm Warning | MFR | Modoc, Siskiyou | 50 hr |
| Mar 8, 1:21 PM PST | Winter Weather Advisory | MFR | Modoc, Siskiyou | 56 hr |
Nearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.